Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 129, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 19, 1998, 9:03 PM CDT for Chase County, Marion County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 19, 1998, 9:03 PM CDT (02:03 UTC)
- Expired
- Jun 19, 1998, 10:05 PM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Chase County, KS, Marion County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 9:05 PM CDT | Hail 0.75 | Marion, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 6:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 948 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 2347 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
268 WUUS1 KICT 200205 RRA SVRICT KSC017-115-200305- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 903 PM CDT FRI JUN 19 1998 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHASE COUNTY IN SOUTH CENTRAL KANSAS MARION COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 1005 PM CDT * AT 900 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST EAST OF MARION OR 30 MILES EAST OF MCPHERSON...MOVING TO THE NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT... LINCOLNVILLE HYMER THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 60 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS IMMEDIATELY. HEAVY RAINS FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. TORNADO WATCH 620 IS ALSO IN EFFECT UNTIL 100 AM CDT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. MARIEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:02 PM CDT, 6 hours 1 minute earlier.
Area forecast discussion, Jun 19, 3:02 PM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 300 PM CDT THU JUN 18 1998 18Z SFC ANALYSIS HINTS AT WEAK WARM FRONT ACRS SC/SE KS WITH 70-70 DWPTS ADVECTING IN FROM THE SOUTH. WHILE UPPER ENERGY IS LACKING LAPS DATA SHOWS CAPES APPROACHING 4000 J/KG...AND WITH MID LVL THERMAL TROF SEEN ON MORNING UA RUN WILL KEEP SMALL POPS IN SE KS WHERE CAP IS THE WEAKEST. OTHERWISE...WILL GO ABV GUIDANCE VALUES ON TEMPS WITH HIGH DWPTS PUSHING INTO THE REGION ALONG WITH LL JET INCREASING. IN LATER PERIODS LEANED TWD ETA/AVN SOLUTION AS IT VERIFIED BETTER WITH LL MOISTURE FIELDS AND WAS SLOWER WITH PASSAGE OF COLD FRONT. QUESTION SAT IS IF CONVERGENCE ALONG FRONT CAN TRIGGER TSRA. ETA DOES SUGGEST WEAKENING OF MID LVL CAP LATE SAT AND WITH PLENTY OF MOISTURE IN PLACE MAY BE ABLE TO SPARK SOME ISOLATED TSRA...ESPECIALLY EAST OF ICT. THUS WILL CARRY 20 POPS FOR LATE AFTERNOON/EVENING AHD OF THIS FRONT. TEMPWISE...WILL GO ABV GUIDANCE VALUES AHD OF THE FRONT AS COMPRESSIONAL WARMING MAY PUSH TEMPS TO NEAR THE CENTURY MARK IN SC KS. IN CENTRAL ZONES WILL GO COOLER THAN GUIDANCE VALUES DUE TO WEAK CAA WORKING IN BEHIND FRONT. ETA NEVER PUSHES FRONT THRU SE KANSAS THUS WILL CONT POPS HERE SAT NIGHT. AGAIN...LACK OF UPPER ENERGY/CAP STRENGTH BIG NEGATIVES FOR CONVECTIVE DEVELOPMENT. AS FRONT PUSHES NORTH SUNDAY...THETA-E RIDGE AND DWPTS POOL AHD OF FRONT IN CENTRAL KANSAS SO WILL PUT WIDELY SCT POPS HERE WITH SLGT CHC OF TSRA SOUTH OF BOUNDARY AS AVN SHOWS SHORTWAVE APPROACHING. HYSELL FCSTID = 12 ICT 72 100 69 94 / 0 20 20 20 HUT 70 100 69 94 / 0 0 10 20 EWK 71 100 69 94 / 0 20 10 20 EQA 70 98 69 94 / 0 20 10 20 WLD 72 100 69 94 / 0 20 20 20 RSL 66 96 64 93 / 0 0 10 20 GBD 67 97 65 94 / 0 0 10 20 SLN 69 97 66 96 / 0 0 10 20 MPR 69 97 66 97 / 0 0 10 20 CFV 73 96 70 93 / 20 30 30 20 CNU 73 95 70 92 / 20 30 30 20 K88 72 95 70 92 / 20 30 30 20 .ICT...NONE.
In the hours before
Special weather statement, Jun 19, 7:01 PM CDT, 2 hours 2 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-211700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1150 AM CDT SAT JUN 20 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE BUTLER AND IN SOUTHEAST KANSAS: ALLEN ELK LABETTE NEOSHO WOODSON CHAUTAUQUA GREENWOOD MONTGOMERY WILSON SYNOPSIS: A VERY UNSTABLE AIRMASS WILL RESIDE ACROSS SOUTHEAST KANSAS AND PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON AND EVENING. SURFACE LOW PRESSURE AND A DRY LINE ARE FORECAST TO MOVE EASTWARD ACROSS CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE HIGH PLAINS. ABUNDANT LOW LEVEL MOSITURE IS ALREADY IN PLACE AHEAD OF THESE WEATHER FEATURES WITH SURFACE DEWPOINTS IN THE 70S ACROSS THE EASTERN THIRD OF KANSAS. RELATIVELY WARM AIR IN THE MID LEVELS OF THE ATMOSPHERE WILL LIKELY CAP...OR SUPRESS...THUNDERSTORM DEVELOPMENT UNTIL MID-AFTERNOON. HOWEVER....NEAR RECORD TEMPERATURES IN THE UPPER 90S TO AROUND 100 DEGREES SHOULD WEAKEN OR BREAK THIS CAP BY MID TO LATE AFTERNOON...ESPECIALLY ACROSS SOUTHEAST KANSAS. THE PRESENCE OF VERY HIGH INSTABILITY AND FORECAST WIND PROFILES SUGGEST THE POTENTIAL FOR EXPLOSIVE THUNDERSTORM DEVELOPMENT WITH STORMS BECOMING SEVERE RATHER QUICKLY. TORNADOES...LARGE HAIL AND DAMAGING WINDS ARE ALL POSSIBLE LATER THIS AFTERNOON THROUGH THE EVENING. THE GREATEST RISK OF SEVERE WEATHER WILL EXIST EAST OF A SALINA TO WICHITA TO ARKANSAS CITY LINE.@ SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY MID TO LATE AFTERNOON THROUGH THE EVENING. DARMOFAL
Special weather statement, Jun 19, 8:17 PM CDT, 46 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-200130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 817 PM CDT FRI JUN 19 1998 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ. CHANCE
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:00 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 60 min |
| Jun 19, 7:22 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 58 min |
| Jun 19, 7:30 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 60 min |
| Jun 19, 7:32 PM CDT | Tornado Warning | ICT | Sumner | 33 min |
| Jun 19, 8:05 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 60 min |
| Jun 19, 8:11 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 64 min |
| Jun 19, 8:19 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 61 min |
| Jun 19, 8:52 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.